This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Arsphenamine Dermatitis. Presented by Dr. Henry D. Niles.
E. S., a colored woman aged 43, was born in the British West Indies. Eight years ago she was given eleven intravenous injections of silver arsphenamine for arthritis. She complained of itching after the third injection. Although swelling and dermatitis occurred after the third injection, treatment was continued. She was admitted to the New York Hospital with generalized, exfoliative dermatitis.Biospectric examination of a piece of affected skin showed no silver but an increased arsenic content. Histologic examination showed dermatitis. For the past three or four years she has had many forms of therapy, including roentgen irradiation, injections of sodium thiosulfate and calcium gluconate, administration of vitamins and sedatives and varied topical applications, with little relief of the itching and with no improvement in the cutaneous manifestations. Examination reveals large areas of pigmented, lichenified skin with small areas of normal skin, chiefly
Amersbach JC, Graham TN. METROPOLITAN DERMATOLOGICAL SOCIETY. Arch Derm Syphilol. 1941;43(2):413–419. doi:10.1001/archderm.1941.01490200195026
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: